Alert archive / Kentucky / Wind Advisories in 2008

Wind Advisory 17, NWS Jackson, KY

December 27, 200814 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Dec 27, 2008, 3:30 AM EST for 14 counties in Kentucky. It took effect at Dec 28, 2008, 12:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 3:30 AM EST (08:30 UTC)
In effect from
Dec 28, 2008, 12:00 PM EST
Expired
Dec 27, 2008, 3:40 AM EST
In force
Issued by
NWS Jackson, KY

Counties Bath County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KJKL 270830
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EST SAT DEC 27 2008

...GUSTY WINDS EXPECTED THIS AFTERNOON...

A POTENT STORM SYSTEM WILL CONTINUE TO ORGANIZE TO OUR WEST TODAY.
STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE BLUEGRASS STATE THIS
AFTERNOON OUT AHEAD OF THIS STORM SYSTEM.

KYZ044-050>052-058>060-068-069-079-080-083>085-271700-
/O.NEW.KJKL.WI.Y.0017.081228T1700Z-081228T2300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG
330 AM EST SAT DEC 27 2008

...WIND ADVISORY IN EFFECT FROM 12 PM TO 6 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 12 PM TO 6 PM EST SUNDAY. 

WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS UP TO 45 MPH DURING
THE AFTERNOON HOURS. THE WINDS SHOULD SLACKEN AROUND SUNSET. A COLD
FRONT WILL THEN TRACK ACROSS THE AREA EARLY SUNDAY MORNING
ACCOMPANIED BY A BAND OF GUSTY SHOWERS AND A FEW THUNDERSTORMS. AN
ADDITIONAL WIND ADVISORY MAY BE NEEDED EARLY SUNDAY MORNING AS THE
FRONT CROSSES THE AREA.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR WIND
GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

SCHOETTMER/ABE
1 follow-up statement
000 
WWUS73 KJKL 270840 CCA
NPWJKL

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EST SAT DEC 27 2008

...GUSTY WINDS EXPECTED THIS AFTERNOON...

A POTENT STORM SYSTEM WILL CONTINUE TO ORGANIZE TO OUR WEST TODAY.
STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE BLUEGRASS STATE THIS
AFTERNOON OUT AHEAD OF THIS STORM SYSTEM.

KYZ044-050>052-058>060-068-069-079-080-083>085-271700-
/O.CAN.KJKL.WI.Y.0017.081228T1700Z-081228T2300Z/
/O.NEW.KJKL.WI.Y.0018.081227T1700Z-081227T2300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG
330 AM EST SAT DEC 27 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EST THIS 
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EST THIS 
AFTERNOON.

WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS UP TO 45 MPH DURING 
THE AFTERNOON HOURS. THE WINDS SHOULD SLACKEN AROUND SUNSET. A COLD 
FRONT WILL THEN TRACK ACROSS THE AREA EARLY SUNDAY MORNING 
ACCOMPANIED BY A BAND OF GUSTY SHOWERS AND A FEW THUNDERSTORMS. AN 
ADDITIONAL WIND ADVISORY MAY BE NEEDED EARLY SUNDAY MORNING AS THE 
FRONT CROSSES THE AREA.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
WIND GUSTS BETWEEN 45 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

SCHOETTMER/ABE

...CORRECTED VALID DAY OF ADVISORY...

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 27, 3:09 AM EST, 21 minutes earlier.

Area forecast discussion, Dec 27, 3:09 AM EST, 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
309 AM EST SAT DEC 27 2008

.SHORT TERM.../TODAY THROUGH SUNDAY/

CURRENT OBSERVATIONS SHOW A GOOD RIDGE/VALLEY TEMPERATURE SPLIT OF
15 TO 20 DEGREES WITH SOME VALLEYS IN THE UPPER 30S IN THE EAST AND
SOME RIDGES IN THE LOWER 60S IN THE WEST. WARM FRONT HAS LIFTED WELL
TO THE NORTH OF THE CWA PLACING EAST KENTUCKY SOLIDLY IN THE WARM
SECTOR OF STRENGTHENING LOW PRESSURE. THE ASSOCIATED COLD FRONT AND
ITS IMPACT WILL BE THE FOCUS FOR THE SHORT TERM.

WILL ISSUE A WIND ADVISORY FOR ROUGHLY THE WESTERN THIRD OF THE CWA
FROM NOON TO 6 PM TODAY. EVALUATION OF VERTICAL THETA SURFACES SHOW
THE POTENTIAL TO MIX DOWN 40-45 KNOT LLJ WINDS...WITH WEAKER BUT
STILL STRONG GUSTS THE FURTHER EAST YOU GO. WILL LIKELY FACE AN EVEN
STRONGER WIND THREAT WITH FRONTAL PASSAGE TONIGHT AS LLJ AROUND 60
KNOTS WORKS INTO THE AREA AND HAS THE POTENTIAL TO BE MIXED DOWN TO
THE SURFACE BY SHOWER ACTIVITY ALONG THE FRONT. FELT IT WAS BETTER
TO LEAVE THIS ADVISORY POTENTIAL TO LATER FORECAST PACKAGES INSTEAD
OF ISSUING ONE BIG WIND ADVISORY AS THE JET WILL SLACKEN AROUND 00Z
SUNDAY UNTIL THE FRONT ARRIVES LATER THAT NIGHT. THANKS TO
SURROUNDING OFFICES FOR COLLABORATION ON THIS MATTER. ONE ISSUE TO
WATCH THIS AFTERNOON WILL BE HOW WELL WE SCATTER OUT CLOUD DECK AS
FAR AS POTENTIAL FOR MIX DOWN GOES.

PREVIOUS FORECAST SEEMED TO HAVE FRONTAL TIMING HANDLED VERY WELL
AND ONLY MADE VERY MINOR TWEAKS AS BLEND BETWEEN SREF/NAM/GFS WORKS
PRETTY WELL WITH MODELS BEING IN GOOD GENERAL AGREEMENT. WILL GO
WITH CATEGORICAL POPS IN THE WESTERN HALF OF THE CWA FOR FRONTAL
PASSAGE ALTHOUGH WITH THE ONLY FORCING RIGHT ALONG THE FRONT...
PRECIPITATION BAND SHOULD BE QUITE NARROW. TEMPERATURES SEEMED TO BE
HANDLED PRETTY WELL ALSO AND ONLY MADE MINOR ADJUSTMENTS BASED ON
LATEST GUIDANCE VALUES. CONTINUED TO GO ON THE HIGH END OF GUIDANCE
AS RAW MODEL DATA COOLS THINGS OFF TOO QUICKLY WITH FROPA. WILL
CONTINUE TO MENTION RECORD HIGH TEMPERATURES FOR THIS AFTERNOON AS
THE LOWER 70S SEEM REASONABLE...ESPECIALLY IF CLOUD DECK IS ABLE TO
SCATTER THIS AFTERNOON.

EVALUATED THUNDER POTENTIAL FOR FRONTAL PASSAGE AROUND DAWN ON
SUNDAY AND WILL CONTINUE TO MENTION A SLIGHT CHANCE...HOWEVER ONLY
IN A NARROW LINE RIGHT ALONG THE FRONT. FORECAST SOUNDINGS ONLY SHOW
VERY MARGINAL ELEVATED INSTABILITY AT THIS TIME AND WITH THE ONLY
FORCING ASSOCIATED WITH THE FRONT...PARCELS WOULD NOT BE ABLE TO
REACH LFC ANY OTHER TIME. UPDATED ZFP...HWO AND WIND ADVISORY OUT
SHORTLY.

.LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/

LONGWAVE PATTERN ACROSS THE CONUS BECOMES ZONAL BY SUNDAY NIGHT AND
REMAINS THAT WAY THROUGH MOST OF THE PERIOD. SURFACE HIGH PRESSURE
SPRAWLED ACROSS THE SOUTHERN CONUS SHOULD PROVIDE A PERIOD OF FAIR
SKIES AND MILD TEMPERATURES THROUGH TUESDAY. TEMPERATURES WERE
NUDGED UPWARDS A DEGREE OR TWO ON MONDAY AND TUESDAY... GENERALLY IN
AGREEMENT WITH THE 27/00Z GFSX MOS GUIDANCE NUMBERS.

A SHORTWAVE WILL THEN RACE ACROSS THE GREAT LAKES/OHIO VALLEY ON
WEDNESDAY WITH A FAIRLY MOISTURE STARVED COLD FRONTAL PASSAGE LIKELY
ACROSS EAST KENTUCKY LATE TUESDAY NIGHT OR WEDNESDAY MORNING. MODEL
TIME/HEIGHTS INDICATE VERY SHALLOW MOISTURE WITH BEST OPPORTUNITY
FOR PRECIP ACTUALLY COMING BEHIND THE FRONT DURING THE DAY WEDNESDAY
WHEN GOOD COLD ADVECTION AND A BRIEF WINDOW OF UPSLOPE FLOW MAY TAKE
PLACE. WILL THEREFORE CONTINUE SLIGHT CHANCE POPS (RAIN AND/OR SNOW)
FOR MOST OF THE AREA DURING THE DAY WEDNESDAY.

HIGH PRESSURE WILL BUILD BACK ACROSS THE REGION FOR THURSDAY
PROVIDING A DRY BUT CHILLY DAY. PROGS THEN INDICATE A BUCKLING IN
THE FLOW WHICH SENDS A TROUGH INTO THE MIDWEST/OHIO VALLEY REGION
FOR FRIDAY. TOOK HPC/S ADVICE AND ACCEPTED THE MORE TRANSIENT/OPEN
SOLUTION OFFERED BY THE 27/00Z ECMWF/GEFS MEAN OVER THE
SLOWER/CLOSED OFF SOLUTION OFFERED BY THE 27/00Z GFS AND GEM MODELS
WITH REGARDS TO THIS STORM SYSTEM. THIS NECESSITATES CHANCE POPS
FROM THURSDAY NIGHT INTO THE DAY ON FRIDAY WITH RAIN AND/OR SNOW A
POSSIBILITY.

&&

.AVIATION.../06Z TO 06Z/

WARM FRONT WELL TO THE NORTH OF THE AREA TONIGHT...WITH EASTERN
KENTUCKY SOLIDLY IN THE WARM SECTOR OF AN APPROACHING LOW PRESSURE
SYSTEM. SKY COVER HAS STARTED TO FILL BACK IN ACROSS THE CWA THIS
EVENING...WHICH SHOULD IMPROVE THE PATCHY DENSE FOG SITUATION
GRADUALLY OVERNIGHT. CIGS SHOULD REMAIN SOLID MVFR THROUGHOUT THE
REST OF THE NIGHT AS GOOD SOUTHERLY FLOW SHOULD KEEP THINGS MIXED
ENOUGH TO LIMIT ANY IFR CIGS. WILL CONTINUE TO MENTION LLWS
OVERNIGHT FOR THE TAF SITES AS 40-50 KNOT LLJ ABOVE THE INVERSION
COULD CREATE SOME PROBLEMS. VERTICAL THETA PROFILES SHOW A GOOD
POTENTIAL FOR SOME MIX DOWN TOMORROW AFTERNOON SO GUSTS OUT OF THE
SOUTH TO 40 MPH... POSSIBLY HIGHER...CANNOT BE RULED OUT. THIS WILL
ALSO HELP TO SCATTER OUT CIGS TOMORROW AFTERNOON AND COULD BECOME
VFR DURING THIS TIME. THE THREAT FOR PRE FRONTAL SHOWERS WILL START
TO INCREASE AT THE END OF THE FORECAST PERIOD AND WILL LEAVE ANY
PRECIPITATION OUT UNTIL THE NEXT TAF ISSUANCE TO BETTER HANDLE
TIMING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 6 PM EST THIS AFTERNOON FOR
KYZ044-050>052-058>060-068-069-079-080-083>085.

&&

SHORT TERM...SCHOETTMER
LONG TERM...ABE
AVIATION...SCHOETTMER

...CORRECTED WATCHES/WARNINGS/ADVISORIES SEGMENT...
Hazardous weather outlook, Dec 26, 11:20 PM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1120 PM EST FRI DEC 26 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-280730-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1120 PM EST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PATCHY DENSE FOG IN THE VALLEYS OF EAST KENTUCKY WILL REDUCE
VISIBILITIES TO BELOW A QUARTER OF A MILE AT TIMES OVERNIGHT. THE FOG
IS EXPECTED TO IMPROVE TOWARD DAWN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT ALONG AND
WEST OF A MOREHEAD TO WHITLEY CITY LINE...AS A STRONG COLD FRONT MOVES
ACROSS THE AREA. ADDITIONALLY...SOUTHWEST WINDS WILL GUST UP TO 35
MPH ALONG THE FRONT AS IT PUSHES THROUGH EASTERN KENTUCKY AROUND
DAWN SUNDAY MORNING.

THERE IS A SLIGHT CHANCE OF A SNOW SHOWER LATE TUESDAY NIGHT AND
WEDNESDAY AS A COLD FRONT MOVES THROUGH THE AREA. LITTLE IF ANY
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN/GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 3:30 AM ESTWind AdvisoryJKLBath, Estill, Fleming, Jackson, Laurel, McCreary and 8 more8 hr
Dec 27, 2:36 PM ESTWind AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more18 hr

Nearby

Wind Advisories in Kentucky, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.